Type 1 diabetesHypoglycaemia (hypos)

Hypoglycaemia (a hypo) happens when your blood glucose level is too low, usually below 4mmol/L.

This can happen when you:

  • delay meals
  • haven't had enough carbohydrate in your last meal
  • do lots of exercise without having the right amount of carbohydrate or reducing your insulin dose
  • take too much insulin
  • drink alcohol on an empty stomach

Hypos come on fast. Be aware of the signs of a hypo so you can treat it quickly.

The most common signs are:

  • sweating
  • being anxious or irritable
  • feeling hungry
  • difficulty concentrating
  • blurred sight
  • trembling and feeling shaky

Treating a hypo

You need to treat a hypo quickly, before it gets worse.

Eat or drink something sugary, like:

  • 3 dextrose or glucose sweets
  • 5 small sweets, like jelly babies
  • 1 glass of non-diet sugary drink (a mini can of cola is ideal)
  • 1 glass of fruit juice

Try not to eat:

  • sugary foods that contain fat, like chocolate or cake (they don't work as well)
  • too much – or your glucose levels will go too high

Check your blood glucose after 10 minutes. If it's still low, eat something sugary again.

You may still have hypo symptoms as your blood glucose levels rise, so check your blood glucose rather than going by how you feel.

Important

It's important your family and friends know what to do if you have a hypo and you can't help yourself.

They should give you an injection of glucagon or call 999 and ask for an ambulance if you're not responding to them.

Emergency hypo treatment

Some people keep glucagon at home in case of an emergency. An injection of glucagon releases stored glucose from your liver.

Speak to your care team about whether you should keep glucagon at home and train family and friends to use it.

If you don't come round within 10 minutes of the glucagon injection, whoever you're with should call 999 and ask for an ambulance.

Learn more about what to do if you're having a hypo on the Diabetes UK website.

Not being aware of a hypo

Some people have no clear signs they're about to have a hypo. This can happen if you have had type 1 diabetes for a while.

It can be dangerous, particularly if you're driving, and puts you at risk of a severe hypo.

If this is happening to you, speak to your care team. It's often temporary.

It can help if you test your blood glucose more often to understand how you can raise it.

Ask your care team if you can borrow a continuous glucose monitor (CGM) for a few days to help do this.

Important

Doing a diabetes course can help you reduce the amount of hypos you have and how severe they are.

Hypos while sleeping

Hypos can happen while you sleep. If a hypo doesn't wake you up, there's a risk of you having a severe hypo.

You might be having night-time hypos if you you feel very tired when you wake up, have a headache, or have damp bedding.

If you think you're having hypos while you sleep:

  • check your blood glucose before bed
  • set an alarm to check your blood glucose levels during the night to see if there's a change
  • ask your care team if you need to change how much insulin you take

Page last reviewed: 14/05/2018
Next review due: 14/05/2021